What is acetaminophen poisoning?
Acetaminophen poisoning occurs due to an overdose of a commonly used painkiller drug acetaminophen (paracetamol). Poisoning with this drug is one of the most common causes of sudden onset liver failure. In most cases of acetaminophen toxicity does not lead to any symptom within the first 24 hours but if present the symptoms include vague abdominal pain with nausea and vomiting followed by symptoms of acute liver failure.
Some patients may recover without any treatment but for many acetaminophen toxicity may prove to be fatal. Patients with pre-existing liver problems or co-existent heaptotoxic drugs are at increased risk of suffering from acetaminophen toxicity. Apart from gastric lavage specific antidote like acetycysteine is prescribed. In severe cases liver transplant is required.
How much of acetaminophen is dangerous?
The dose which causes toxicity is highly variable, however, either a single dose of 10 grams or repeated intake of acetaminophen within a short interval resulting to a body concentration of 200mg/kg usually leads to liver damage. With most commercial brands of acetaminophen (paracetamol), taking twenty 500mg tablets at one time can be dangerous.
Acetaminophen Toxicity Symptoms and Stages
The symptoms of acetaminophen toxicity occur in three phases.
This phase starts within hours of poisoning and characterized by non-specific vague symptoms like nausea, vomiting, abdominal discomfort or pain and sweating. In a number of patients during the early phase there may be no symptoms and in few cases because of very high dose of poisoning there may be coma due to a sudden drastic fall in blood pH.
In this phase the symptoms appear between 24 and 72 hours and are characterized by pain located in the right upper abdomen. At this point the liver cells or the hepatocytes are damaged leading to increased bleeding tendency and accumulation of a number of toxic byproducts in the body. Often kidney functions are also compromised which ultimately may lead to failure of multiple organs.
Usually 3 to 5 days after acetaminophen poisoning, the symptoms of third phase appear. It is characterized by defects in blood clotting, fall in blood sugar, impaired kidney function, swelling of the brain tissue leading to confusion, disorientation, hallucination and finally coma, infection and ultimately death. If the patient survives the third phase then usually it takes few weeks before the organ functions return to normal.
Acetaminophen Poisoning Causes
Acetaminophen or paracetamol is a commonly prescribed analgesic and fever-reducing drug (antipyretic). About 95% of the ingested acetaminophen is metabolized by sulfate and glucuronide enzymes. The remaining 5% is metabolized in the liver cells using hepatic microsomal enzymes leading to the formation of a toxic product known as N-acetyl-p-aminobenzoquinoneimine (NAPQI). Normally NAPQI is removed from the body after it combines with glutathione.
In acetaminophen overdose, the enzymes of the first pathway become saturated and removal of acetaminophen from the body becomes solely dependent upon the second pathway. Once the glutathione stores of the liver are depleted, the body is unable to detoxify NAPQI. Accumulation of toxic NAPQI in the liver cells leads to acute liver failure and impairment of the functions of other organs.
The risk factors include acetaminophen used in :
- Chronic alcoholism.
- Intake of drugs like isoniazid, antiepileptic drugs and barbiturates.
- Periods of intense fasting.
Acetaminophen Poisoning Treatment
Acetaminophen use should be stopped immediately if there is suspicion of toxicity even without symptoms being evident. Treatment options for acetaminophen poisoning includes :
Gastric lavage or stomach ‘pumping’ if the patient presents within 60 minutes of an overdose.
Acetylcysteine is the specific antidote for acetaminophen toxicity.
In severe cases a liver transplant may be required
Posted by Dr. Chris
in Drugs and Addiction
, Poisoning and Toxicity